Use this helpful information in your opioid abuse prevention program.
Opioid misuse and abuse aren’t always well-understood topics. After all, opioids are legal when prescribed by a medical professional, but they can lead to a slippery slope toward addiction when misused.
Sharing real-life statistics and tips can help participants in your opioid abuse prevention program fully understand the consequences of misusing these powerful drugs.
Read on for some tips and statistics to incorporate into your opioid abuse prevention program.
- Anyone can become addicted
- How to tell if someone is abusing opioids
- Using opioids safely
- How to tell if someone has overdosed
- Use hands-on tools to strengthen your lessons
Keep reading to learn more about these statistics and opioid abuse prevention tips.
Anyone can become addicted
First and foremost, you must stress that your participants forget the idea that only a certain kind of person can become addicted to opioids. Opioids do not care about your race, gender, religion, class, or lifestyle. According to the Centers for Disease Control (CDC), these drugs change how the brain and nervous system function, and it’s impossible to know your brain will react to opioids before taking them.
How to tell if someone is abusing opioids
This can be tricky, particularly if someone has been prescribed opioids for a condition or an injury. However, there are a few signs and next steps you can share with participants that they can apply to their own lives.
If a family member or friend begins acting differently or you notice a change in their mood, this can cause concern. In these instances, if your intuition is telling you something is off, you may be right, and early intervention could be lifesaving.
According to the Mayo Clinic, the next step may be reaching out to your loved one’s doctor, as they are a critical partner if you determine it’s time to take action. The National Institute on Drug Abuse states that nearly a quarter of patients prescribed opioids for chronic pain misuse them, and between 8% and 12% of people develop an opioid use disorder.
Using opioids safely
While opioids are indeed highly addictive and come with several potential side effects, they can be useful treatments for people with chronic pain conditions.
Share with program participants that if they or a loved one receive a prescription for opioids, it’s vital to have a clear plan in place with their doctor to determine the dosage, when and for how long they’ll take the opioids, and a plan for weaning off of them when it’s time to stop.
According to the CDC, as many as one in four adults who receive a long-term opioid prescription struggle with lifelong addiction, so having a proactive plan to stop using them and understanding the risks is critical.
Additionally, nearly 70% of people who abused prescription painkillers say they got them from a family member or friend, so proper drug disposal after prescription medications are no longer needed is essential.
How to tell if someone has overdosed
Certainly, if they are acting “spaced out” and unable to hold a conversation, this is cause for concern, and they should not be left alone. Other signs of an overdose include slack or droopy muscles, nodding off, slurred speech, small pupils, slow pulse, pale skin, and trouble breathing. If anyone suspects someone they know has overdosed, they should call 911 immediately.
Use hands-on tools to strengthen your lessons
To help give your program participants a hands-on way to learn about the dangers of opioids and these opioid abuse prevention tips, Fatal Vision®’s Opioid Program Kit can help.
This kit comes with the Fatal Vision® Opioid Goggle, the GET IT 2GETHER™ activity, an “Opioid’s Addiction, Overdose and Death” DVD, and more, all to help give participants a firsthand look at people’s susceptibility and the severe consequences associated with opioid misuse. Together with the statistics and opioid abuse prevention tips shared in this article, Fatal Vision®’s opioid prevention tools can help make a lasting impact on your program participants.